Texas, 2007Tornadoes and Hail in Texas, April 17, 2007
April 17, 2007 · NWS LUB · 11 events in 4 counties and zones
A potent middle and upper atmospheric storm system moved eastward over the west Texas South Plains on the 17th. This system resulted in the development of numerous thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent middle and upper atmospheric storm system moved eastward over the west Texas South Plains on the 17th. This system resulted in the development of numerous thunderstorms across the region. With abundant sunshine and heating that occurred early in the day beneath very cold mid-level temperatures aloft, steep vertical temperature lapse rates developed. With strong instability in place, thunderstorms developed rapidly around midday in the vicinity of a stalled frontal boundary that stretched from northwest to southeast across the region.|Thunderstorm updrafts were enhanced by the cold mid-level temperatures, and this made them efficient for stretching small circulations along the frontal boundary. This process, combined with complex storm interactions and multi-cell storm mergers, resulted in the development of at least six tornadoes across the South Plains region. All of the tornadoes were weak, but some damage did occur in Hale and Lubbock Counties, including within the city of Lubbock. The storms also produced large hail up to the size of ping pong balls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 17, 3:01 AM CST, 7 hours 49 minutes earlier.
Area forecast discussion, Apr 17, 3:01 AM CST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
401 AM CDT TUE APR 17 2007
.SHORT TERM...
WARM ADVECTION IS CURRENTLY UNDERWAY ACROSS WEST TEXAS AS THE UPPER
LOW LOCATED OVER SOUTHEASTERN ARIZONA MOVES THIS WAY. MOISTURE
RETURN HAS BEEN OCCURRING BUT HAVE ONLY SEEN DEWPOINTS AT A FEW
LOCATIONS JUST BARELY MAKE IT OVER 50. LIFT WILL INCREASE OVER THE
AREA THROUGH THE DAY AS THE UPPER LOW PASSES ACROSS THE NORTHERN
PERMIAN BASIN. BEST LIFT WILL BE ACROSS THE NORTHEASTERN SIDE OF THE
LOW BRINGING THE BEST CHANCES FOR RAIN ACROSS AN AREA ALONG AND
NORTH OF A GUTHRIE TO FLOYDADA TO TULIA LINE THROUGH THE DAY.
SHOWERS WITH A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE MORNING THEN A BETTER CHANCE OF ALL THUNDER THROUGH THE
AFTERNOON AS THE COLD CORE OF THE LOW PASSES OVERHEAD AND INCREASES
LAPSE RATES. WILL LEAVE THE MENTION OF SEVERE FROM THE FORECAST FOR
NOW SINCE IT APPEARS WE WILL NOT SEE MUCH IN THE WAY OF HEATING.
HOWEVER CANT COMPLETELY RULE OUT A STORM OR TWO THAT COULD PRODUCE
SOME MARGINAL SIZE HAIL AS THE BEST SHEAR AND STEEPER LAPSE RATES
PASS OVERHEAD THIS AFTERNOON. WILL PLACE THIS ISOLATED CHANCE IN THE
HWO.
OTHERWISE HIGH TEMPERATURES WILL BE COOLER UNDER THE CLOUD COVER
AND AREAS OF RAINFALL. THIS WILL KEEP MOST AREAS IN THE 60S FOR
HIGHS. WARMEST AREAS SHOULD BE ACROSS THE SOUTHWESTERN CWA WERE
THEY COULD SEE A BIT MORE SUN AND A BRIEF PERIOD OF DOWNSLOPING
WINDS. TEMPERATURES WILL LIKELY FALL TO NEAR THE DEWPOINT TONIGHT
WITH SOME FOG POSSIBLE WHERE THE HEAVIEST RAINFALL OCCURS TODAY.
ISENTROPIC DOWNGLIDE AND A WEAK DOWNSLOPING SURFACE WIND WILL BE THE
LIMITING FACTORS SO WILL KEEP THE FOG PATCHY IN NATURE.
.LONG TERM...
THE AFOREMENTIONED UPPER LOW WILL BE WELL TO THE EAST BY WEDNESDAY
MORNING...WITH A SHORTWAVE RIDGE QUICKLY BUILDING OVERHEAD IN ITS
WAKE. THIS WILL ALLOW TEMPERATURES TO RECOVER TO NEAR SEASONAL
LEVELS. THEN WEST TO SOUTHWEST UPPER-LEVEL FLOW WILL ENSUE
OVERHEAD AS NEXT UPPER-LEVEL TROUGH EMERGES ACROSS THE NORTHERN
HIGH PLAINS THURSDAY. THE WESTERLY FLOW WILL INDUCE A SURFACE
TROUGH...PROMOTING BREEZY SOUTHERLY WINDS THAT WILL BEGIN TO DRAW
MOISTURE BACK INTO WEST TEXAS. A DRYLINE WILL OSCILLATE ACROSS THE
AREA TO CLOSE OUT THE WORK WEEK AND BEGIN THE WEEKEND. ALTHOUGH
THE DRYLINE COULD POP AN ISOLATED STORM ANY AFTERNOON ...UPPER-
LEVEL SUPPORT DOES NOT REALLY INCREASE UNTIL SATURDAY. THUS...HAVE
LEFT POPS BELOW MENTIONABLE LEVELS UNTIL SATURDAY WHEN AN
APPROACHING TROUGH WILL PROVIDE GREATER FORCING. THERE IS STILL
SOME VARIABILITY ON THE EXACT PATH OF THE SATURDAY STORM...BUT
MODELS GENERALLY SUPPORT THE TROUGH PASSING TO THE NORTH OF THE
CWFA...WITH TIGHT HEIGHT GRADIENT MOVING THROUGH...MEANING A WIND
POTENTIAL...INCREASED FIRE WEATHER CONCERNS WEST OF THE DRYLINE
AND POSSIBLE STRONG/SEVERE STORMS ALONG AND EAST OF THE DRYLINE.
WILL MENTION VARIOUS POSSIBLE HAZARDS IN THE HWO. TEMPERATURE
WILL REMAIN AT OR ABOVE NORMAL TO CLOSE OUT THE WEEKEND AND BEGIN
NEXT WEEK. THERE IS ANOTHER POTENTIAL STORM ON THE SCOPE FOR NEXT
MONDAY/TUESDAY. HAVE NOT INSERTED MENTIONABLE POPS GIVEN
UNCERTAINTIES AT DAY 7/8 TIME-FRAME...BUT IT IS ALSO SOMETHING TO
WATCH.
FIRE WEATHER...
ELEVATED FIRE DANGER EXPECTED FOR SATURDAY...MAINLY OVER WESTERN
SECTIONS OF THE SOUTH PLAINS AS VERY DRY AIR MOVES INTO THE AREA
BEHIND A DRY LINE THAT IS EXPECTED TO DEVELOP NEAR THE NEW MEXICO
BORDER AND MOVE EASTWARD DURING THE DAY. ALSO A STRONG UPPER LEVEL
DISTURBANCE IS EXPECTED TO MOVE ACROSS THE CENTRAL ROCKIES AND
PRODUCE WINDS AT THE 20 FOOT LEVEL IN THE 15 TO 25 MPH RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 66 41 78 44 77 / 30 10 0 10 0
TULIA 62 42 73 44 79 / 60 10 0 10 10
PLAINVIEW 63 42 74 49 81 / 50 10 0 10 10
LEVELLAND 65 44 78 50 84 / 40 10 0 10 10
LUBBOCK 67 46 76 51 83 / 40 10 0 10 10
BROWNFIELD 71 46 78 48 85 / 30 10 0 10 10
CHILDRESS 62 45 74 50 81 / 90 20 0 10 10
SPUR 67 45 77 51 83 / 50 20 0 10 10
ASPERMONT 72 46 77 52 84 / 50 20 0 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
18/23
Hazardous weather outlook, Apr 17, 10:47 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT TUE APR 17 2007
TXZ021>044-181700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 AM CDT TUE APR 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR LOCATIONS
EAST OF THE CAPROCK THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL.
AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN PERMIAN
BASIN THIS AFTERNOON. THE COMBINATION OF PARTIAL CLEARING...
MODERATE AMOUNTS OF LOW LEVEL MOISTURE AND MID LEVEL COOLING
ASSOCIATED WITH THE UPPER LOW WILL RESULT IN AN ATMOSPHERE
CONDUCIVE TO THE DEVELOPMENT OF THUNDERSTORMS. AT THIS TIME IT
APPEARS LOW TO MID LEVEL WIND SHEAR WILL NOT GENERALLY BE
SUPPORTIVE OF SUPERCELL THUNDERSTORMS ACROSS THE FORECAST AREA.
HOWEVER THE AMOUNT OF INSTABILITY AVAILABLE MAY SUPPORT STRONG TO
ISOLATED SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HAIL
UP TO THE SIZE OF NICKELS OR QUARTERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A POTENT STORM SYSTEM WILL BRING THE POTENTIAL FOR STRONG WINDS
TO THE REGION SATURDAY. ADDITIONALLY...CRITICAL FIRE WEATHER WILL
BE POSSIBLE WEST OF THE DRYLINE...WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ALONG AND EAST OF THE DRYLINE SATURDAY
AFTERNOON. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER IS
LOW WEDNESDAY THROUGH FRIDAY AND SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL LAW
ENFORCEMENT AGENCIES AND SPOTTERS ARE URGED TO RELAY ANY REPORTS OF
HAIL TO THE NATIONAL WEATHER SERVICE.
Event by event
6 tornado, 3 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Funnel Cloud, Hale
- When
- April 17, 10:50 AM CST to 11:05 AM CST
- Where
- Hale County, 3 mi NE of Plainview
- Reported by
- Law Enforcement
- Coordinates
- 34.231, -101.663
Numerous local officials and members of the public reported a funnel cloud northeast of Plainview. The funnel persisted for at least fifteen minutes. Despite the well-developed nature of the funnel as seen in photographs and its duration, no evidence of a circulation at the ground was found and no damage was reported.
Tornado, Lubbock
- When
- April 17, 12:25 PM CST to 12:35 PM CST
- Where
- Lubbock County, 6 mi NW of Shallowater to 7 mi NNW of Shallowater
- Rating
- EF0
- Path length
- 2.5 mi
- Path width
- 70 yd
- Reported by
- Public
- Coordinates
- 33.741, -102.054
Multiple public reports were received of a tornado between Shallowater and Roundup around 12:30 CST. A local farmer described observing the tornado at close range as it moved across his fields, and indicated that no damage occurred. The tornadic circulation was apparently intermittent at the ground, with a continuous funnel that visibly extended from the base of the storm for approximately ten minutes.
Hail, Lubbock
- When
- April 17, 12:40 PM CST to 12:50 PM CST
- Where
- Lubbock County, 8 mi SW of Lubbock to 4 mi SW of Lubbock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.498, -101.948
Multiple reports of hail that ranged in size from pennies to quarters were received around 12:45 CST across southwest Lubbock. The hail covered the ground and many roof-tops, and remained until it melted several hours later. No damage was reported.
Hail, Lubbock
- When
- April 17, 12:40 PM CST
- Where
- Lubbock County, Idalou
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.670, -101.680
The Idalou Fire Department reported ping pong ball size hail in Idalou as a second severe storm impacted northeastern Lubbock County.
Tornado, Lubbock
- When
- April 17, 12:40 PM CST to 12:50 PM CST
- Where
- Lubbock County, 2 mi WNW of Slaton to 3 mi NW of Slaton
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 33.441, -101.682
|A local broadcast media affiliate (KAMC-TV) photographed a tornado spawned by a rapidly developing thunderstorm along an outflow boundary just northwest of Slaton. The tornado was small, but video documentation of the event suggested a very tight low-level circulation with a well-developed dust column that extended upward to a narrow rotating cloud base. The tornado remained over open country, and no damage was reported.
Heavy Rain, Lubbock
- When
- April 17, 12:40 PM CST to 1:15 PM CST
- Where
- Lubbock County, Lubbock to 3 mi S of Lubbock
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.580, -101.850
Heavy rainfall over Lubbock caused the bar-ditches to fill and minor flooding of some city streets. A car hydroplaned off of the south Loop 289 service road near Quaker Avenue and became submerged in the water-filled bar-ditch. The driver the vehicle was aided to dry ground by rescue personnel and no injuries were reported.
Tornado, Hale
- When
- April 17, 12:57 PM CST to 1:03 PM CST
- Where
- Hale County, 2 mi SW of Cotton Center to 3 mi S of Cotton Center
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 33.980, -102.025
A farmstead was damaged by an apparent tornado that moved southeastward across portions of western Hale County. The tornado uprooted two large trees and destroyed a center pivot irrigation system. No structural damage or injuries were reported. The damage and reports from local residents corresponds to a strong low-level circulation in Doppler radar velocities.
Tornado, Parmer
- When
- April 17, 1:00 PM CST to 1:15 PM CST
- Where
- Parmer County, 6 mi SSW of Friona to 7 mi S of Friona
- Rating
- EF0
- Path length
- 2.75 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 34.550, -102.770
Reports from law enforcement officials and the public indicated that a tornado intermittently touched down south of Friona around 13:00 CST. The tornado was photographed as it remained over open farm land, and no damage was reported.
Tornado, Lubbock
- When
- April 17, 1:00 PM CST to 1:03 PM CST
- Where
- Lubbock County, 2.5 mi WSW of Lubbock to 2 mi W of Lubbock
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 40 yd
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 33.566, -101.890
|A brief tornado was observed to cause damage in the west part of Lubbock between 13:00 and 13:03 CST. A local man photographed a condensation funnel extending a short distance out of the parent cloud base. Meanwhile, an automotive business sustained damage as the tornadic circulation broke tree limbs and ripped sheet medal from a few structures near the intersections of U.S. Highway 84 and Quaker Avenue and University and Kent. No injuries were reported.
Tornado, Lubbock
- When
- April 17, 1:03 PM CST to 1:04 PM CST
- Where
- Lubbock County, 3 mi ESE of (Lbb)lubbock Intl Ar to 3.25 mi ESE of (Lbb)lubbock Intl Ar
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 33.653, -101.772
|A Texas Department of Public Safety officer witnessed a brief tornado as it developed over open fields just south of the intersection of U.S. Highway 62/82 and Farm to Market Road 1729. The tornado resulted in no damage.
Hail, Garza
- When
- April 17, 1:21 PM CST to 1:42 PM CST
- Where
- Garza County, 7 mi NW of Post to 12 mi N of Post
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.252, -101.466
A severe thunderstorm produced a swath of hail up to the size of nickels across northwestern Garza County. Hail accumulated five inches deep on U.S. Highway 84 by 13:30 CST. Snow-plows were used to remove the hail from the driving surface. Residents of northern Garza County continued to report large hail as the storm moved east of the highway.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 17, 2007$79,000 · EF0 · 15 events
- Wildfire in Georgia, April 17 to 30, 20073 injured · 1 event
- Lightning Strike in Louisiana, April 17, 2007$30,000 · 1 event
- Hail and Damaging Winds in Texas, April 17, 2007$13,000 · 1 in hail · 7 events
- Winter Weather in Colorado, April 17, 20078 events
- High Surf in Hawaii, April 17 to 20, 20077 events
- Coastal Flood in New Jersey, April 17 to 19, 20077 events
- Flash Flood and Hail in Texas, April 17, 2007$10,000 · 1.75 in hail · 6 events
- Heavy Snow in Montana, April 17 to 20, 20076 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 17 to 18, 20075 events
- Hail and Damaging Wind in Idaho, April 17, 200752 kt wind · 2 events
- Heavy Snow in Montana, April 17 to 19, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29686, 29718, 29679, 29680, 29719, 29724, 29720, 29717, 29721, 29722, 29682.